Tuesday, February 26, 2008

Bute Toxicity


NSAIDS (Non-Steroidal Anti-Inflammatory Drugs) have been around for a long time. Many people know that these drugs by their common names, aspirin,Advil, bute Banamine, etc. Additionally most people realize that like all medications...to much can cause a problem. We see this toxicity several times a year, usually after someone has been treating a colic with many doses of Banamine. This last week Dr. Thomas saw one that had mistakenly been given Bute tablets when the owner thought they were antibiotic. They were giving the horse 10 tablets (10 grams) twice a day for 3 days. You can imagine the damage. Phenylbutazone can cause many problems at such high doses but the principle one is a condition called Right Dorsal Colitis. In this disease the colon becomes edematous and large ulcers form on the inner surface that are very difficult to treat.
The horse frequently becomes colicky and loses protein as it oozes from the large ulcerated colon.
Fluid replacement and Plasma replacement are usually required which is extremely expensive and frustrating since they continue to lose the protein you are putting back in. Other drugs such as Misoprostil ( a prostaglandin) and Gastrogard ( Omeprazole) are helpful, as are antibiotics to help prevent potential sepsis . In the case we are working on now it remains to be seen how this horse will respond since there are financial limitation . Dr Thomas will do the sonogram tomorrow to better ascertain how much colon damage has taken place. This story highlights how important it is to know exactly what medications you are giving your horse and what the proper dosage is. The consequences of a mistake can be deadly.

2 comments:

Amanda said...

What are we looking at in the ultrasound exam there?

I'm taking care of a miniature donkey who acutely presented with hindlimb paresis. He was small enough to fit into our CT (probably the first time a donkey's gone through a CT!), so we did myelography and found a mass at T6. He's going into surgery tomorrow. He's a pretty sad creature right now, and this is a lot for him to go through, so I hope it helps him.

Dr. Alan Weldon said...

This is an image(not ours) of the Right Dorsal colon. Normally the serosal surface is barely visible above the bright gas layer beneath it. In this case you can see the thickened mucosa indicative or RDC.
By the way, what was the nature of the mass, extradural I take it.